Special Issue "Fat tailed Probability Distributions: Applications in Asset Pricing and Financial Econometrics"

A special issue of International Journal of Financial Studies (ISSN 2227-7072).

Deadline for manuscript submissions: closed (15 March 2019)

Special Issue Editor

Guest Editor
Prasad V. Bidarkota

Department of Economics, Florida International University, Miami, FL 33199, USA
Website | E-Mail
Phone: +1 305 348 6362
Interests: asset pricing; business cycles; time series econometrics

Special Issue Information

Dear Colleagues,

It is now widely established, since the seminal work of Mandelbrot (1963) that, financial time series, such as commodity prices and prices of company stocks, are better described by probability distributions that exhibit fat tails. In particular, modeling these time series with such distributions is superior to modeling with the much more commonly used Gaussian distributions.

The development of volatility models by Robert Engle (1982) sparked a debate in the literature on whether the fat tails, discovered by Mandelbrot (1963), were a consequence of volatility clustering exhibited by these models, e.g. see de Vries (1991). However, the ensuing literature has convincingly established the suitability of modeling financial time series with fat-tailed distributions, in addition to modeling their time-varying volatility through the AutoRegressive Conditionally Heteroskedastic (ARCH) class of models of Engle (1982), or its myriad variants, including stochastic volatility models.

Ignoring fat tails, when present, in models of financial time series leads to consequences for properties of estimators, such as incorrect standard errors, non-standard asymptotic distributions, and so forth. In applied work, this has consequences for myriad issues related to modeling financial series, such as testing for predictability of stock prices, measurements of value-at-risk, measurements of implied volatility, options prices, to name a few; e.g. see Fama (1992) and McCulloch (1996).

This Special Issue entitled, “Fat-tailed Probability Distributions: Applications in Asset Pricing and Financial Econometrics” aims to publish high-quality current research at the forefront of this area. It has been a while since Dufour et al (2010) edited a special volume devoted to a somewhat similar endeavor.

Sincerely yours,

Prasad V. Bidarkota
Guest Editor

Manuscript Submission Information

Manuscripts should be submitted online at www.mdpi.com by registering and logging in to this website. Once you are registered, click here to go to the submission form. Manuscripts can be submitted until the deadline. All papers will be peer-reviewed. Accepted papers will be published continuously in the journal (as soon as accepted) and will be listed together on the special issue website. Research articles, review articles as well as short communications are invited. For planned papers, a title and short abstract (about 100 words) can be sent to the Editorial Office for announcement on this website.

Submitted manuscripts should not have been published previously, nor be under consideration for publication elsewhere (except conference proceedings papers). All manuscripts are thoroughly refereed through a single-blind peer-review process. A guide for authors and other relevant information for submission of manuscripts is available on the Instructions for Authors page. International Journal of Financial Studies is an international peer-reviewed open access quarterly journal published by MDPI.

Please visit the Instructions for Authors page before submitting a manuscript. The Article Processing Charges (APCs) of 350 CHF (Swiss Francs) per published paper are partially funded by institutions through Knowledge Unlatched for a limited number of papers per year. Please contact the editorial office before submission to check whether KU waivers, or discounts are still available. Submitted papers should be well formatted and use good English. Authors may use MDPI's English editing service prior to publication or during author revisions.

References

De Vries, C. (1991), On the Relation between GARCH and Stable Processes, Journal of Econometrics 48, p. 313‐324.
Dufour, J‐M. et al (2010), Heavy Tails and Paretian Distributions in Empirical Finance. A Volume Honoring Benoît Mandelbrot, Journal of Empirical Finance, Vol. 17, No. 2, p. 177‐282.
Engle, R.F. (1982), Autoregressive conditional heteroskedasticity with estimates of the variance of United Kingdom inflation, Econometrica, Vol. 50, No. 4, p. 987-1007.
Fama, E. F. (1992), Efficient Capital Markets: II, The Journal of Finance, Vol. XLVI, No. 5, p. 1575‐1617.
Mandelbrot, B. (1963), The Variation of Certain Speculative Prices, The Journal of Business, Vol. 36, No. 4, p. 394‐419.
McCulloch, J. H. (1996), Financial Applications of Stable Distributions, Handbook of Statistics 14, p. 393‐425.

Keywords

  • Fat-tailed Probability Distributions
  • Financial Time Series
  • Statistical / Econometric Modeling
  • Applications in Finance / Business / Macroeconomics

Published Papers

There is no accepted submissions to this special issue at this moment.
Int. J. Financial Stud. EISSN 2227-7072 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top